Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 148, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 15, 2018, 5:58 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 5:58 PM CDT (22:58 UTC)
- Expired
- May 15, 2018, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bolivar County, MS, Sunflower County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 173 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:09 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 15, 4:09 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Jackson MS 409 PM CDT Tue May 15 2018 .DISCUSSION... This Evening through Tomorrow: With the remainder of daytime heating this afternoon, scattered shower and thunderstorm activity will continue into the early evening along two axes through our forecast area. The first extends primarily from near Natchez, MS northeast toward Greenwood, MS where modest instability has allowed several storms to become a little better developed than activity from recent days. Some scattered showers and a storm or two will also be possible along an axis from Hattiesburg, MS toward Columbus, MS but weaker instability and warmer temperatures aloft have limited intensity of that activity. Gusty winds, possibly some small hail, and short-lived heavy downpours will be possible through the evening, with most activity decreasing overnight. Isolated showers and a storm or two will be possible late tonight into early tomorrow morning as a shortwave trough slides across the region, but coverage should be low with the loss of surface-based instability. Showers and thunderstorms are expected to redevelop across mainly the northeastern half of the forecast area tomorrow, although even isolated showers and storms will be possible across the rest of the area by the afternoon. A few storms could become strong to marginally severe, with gusty winds and brief downpours being the primary hazards. Organized severe weather is not anticipated. High temperatures will be somewhat limited by cloud cover and rain, but they should still approach the lower 90s in most locations tomorrow. /NF/ Tomorrow night through Tuesday... An atypical mid to late May pattern will be in place across the CONUS through the forecast period. A few scattered thunderstorms will likely be ongoing at the start of the period Wednesday evening with some of the hi-res CAM guidance indicating the potential for upstream convection/MCVs emanating out of the Red River region to propagate into the ArkLaMiss Delta. This activity, in addition to any ongoing storms, will have to be closely monitored for severe potential as they will reside in an environment characteristic of 2000-3000 J/kg of SBCAPE, relatively steep mid-level lapse rates of 6.5-7 C/km and vertical totals approaching 28-30. While SPC does not have the area highlighted in the day 2 convective outlook, a marginal risk for severe storms could eventually be needed for a portion of the area with the main threat being damaging winds. On the synoptic scale, weak/broad troughing will be located over the Deep South with shortwave ridging building into the Central Plains ahead of an upper-level low moving into the Great Basin. This will keep northwest flow aloft over the ArkLaMiss through Friday with a chance for diurnally driven thunderstorms each day. Mid-level lapse rates will not be as impressive on Thursday and Friday, but strong daytime heating resulting in up to 3000 J/kg of SBCAPE and vertical totals in the upper 20s will still be supportive of locally gusty winds with any stronger storms that develop and the severe threat will have to be monitored on a daily basis. Heading into the weekend, the aforementioned shortwave ridging will build into the region and help limit diurnal convection on Saturday. However, by Sunday the ridge will quickly breakdown with flow becoming more zonal and will help bring back higher afternoon precip chances on Sunday. By early next week, the main ridge axis is progged to remain south of the area over the Gulf of Mexico with several weak shortwaves/perturbations embedded within the weak zonal flow aloft. This will help foster additional afternoon thunderstorms through the middle of next work week. Once again, each day will have to be monitored for microburst potential, however its too far out right now to speculate on which day or location would have increased chances of seeing a strong to severe storm. In terms of temperatures, expect a brief warm up with high temps creeping back into the mid 90s through the early weekend as the shortwave ridge moves through, however highs will "cool" back down into the upper 80s to low 90s through the end of the weekend into early next week. Overnight low temperatures will be mild each evening with lows in the upper 60s to low 70s across much of the area. /TW/ && .AVIATION... 18Z TAF discussion: VFR conditions and light winds are expected to prevail at all TAF sites through the period. However, isolated showers and thunderstorms will be possible around the region this afternoon and tonight, and could bring brief periods of gusty winds and reduced ceilings or visibility. Confidence on impacts at any particular TAF site were too low to include in TAFs at this time. Also, some patchy fog may develop late tonight into early Wednesday morning wherever rain does fall. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 90 69 88 / 15 40 26 41 Meridian 66 90 68 89 / 24 53 34 46 Vicksburg 69 92 70 89 / 12 27 39 30 Hattiesburg 66 93 68 89 / 24 37 19 50 Natchez 69 92 70 90 / 11 21 25 35 Greenville 71 90 70 90 / 14 33 43 31 Greenwood 68 90 70 88 / 24 37 41 42 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/NF
Hazardous weather outlook, May 15, 4:05 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 405 PM CDT Tue May 15 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 162115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 405 PM CDT Tue May 15 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. NF && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 15, 3:01 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT TUE MAY 15 2018
MSZ025-035-036-152045-
Humphreys MS-Leflore MS-Holmes MS-
301 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHWESTERN LEFLORE AND EAST CENTRAL HUMPHREYS COUNTIES UNTIL 345 PM
CDT...
At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Swiftown, or 9 miles northeast of Belzoni, moving northeast at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Tchula, Swiftown and Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 9035 3329 9045 3334 9040 3338 9032
3335 9023 3318 9018
TIME...MOT...LOC 2001Z 242DEG 10KT 3325 9034
DCSpecial weather statement, May 15, 3:54 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 15 2018
MSZ025-027-152145-
Carroll MS-Leflore MS-
354 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
NORTHEASTERN LEFLORE COUNTIES UNTIL 445 PM CDT...
At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Teoc, or near Greenwood. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Greenwood, Sidon, Avalon, Money, Teoc and Malmaison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3372 9022 3372 9014 3368 9014 3367 9013
3368 9001 3345 9000 3340 9006 3338 9025
3359 9027 3370 9027 3370 9026 3374 9024
TIME...MOT...LOC 2054Z 226DEG 2KT 3359 9012
DCSpecial weather statement, May 15, 5:09 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
509 PM CDT TUE MAY 15 2018
MSZ066-152300-
Jones MS-
509 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL
600 PM CDT...
At 509 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tuckers Crossing, or 8 miles southeast of Laurel, moving
southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tuckers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3148 8895 3148 8900 3156 8915 3168 8906
3167 8894 3165 8894
TIME...MOT...LOC 2209Z 028DEG 8KT 3161 8903
DCLocal storm report, May 15, 5:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 SW BAY SPRINGS 31.97N 89.31W
05/15/2018 JASPER MS EMERGENCY MNGR
A LARGE TREE WAS DOWN ACROSS A ROAD. THERE
WAS ALSO SOME ROOF DAMAGE TO A HOUSE AND A
SHED.
&&Special weather statement, May 15, 5:43 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Jackson MS 543 PM CDT TUE MAY 15 2018 MSZ018-019-152330- Sunflower MS-Bolivar MS- 543 PM CDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 630 PM CDT... At 543 PM CDT, Meteorologists were tracking a strong thunderstorm near Boyle, or 7 miles southeast of Cleveland, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cleveland, Ruleville, Boyle, Blaine and Doddsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3374 9046 3354 9046 3358 9077 3376 9072 TIME...MOT...LOC 2243Z 283DEG 10KT 3366 9066 JC
Special weather statement, May 15, 5:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT TUE MAY 15 2018
MSZ031-152330-
Lowndes MS-
547 PM CDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOWNDES COUNTY
UNTIL 630 PM CDT...
At 546 PM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3335 8830 3335 8841 3344 8848 3356 8841
3350 8828
TIME...MOT...LOC 2246Z 144DEG 5KT 3344 8837
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:15 PM CDT | Special Weather Statement | JAN | Yazoo | 45 min |
| May 15, 3:01 PM CDT | Special Weather Statement | JAN | Humphreys | 44 min |
| May 15, 3:54 PM CDT | Special Weather Statement | JAN | Leflore | 51 min |
| May 15, 5:09 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| May 15, 5:43 PM CDT | Special Weather Statement | JAN | Sunflower | 47 min |
| May 15, 5:47 PM CDT | Special Weather Statement | JAN | Lowndes | 43 min |
| May 15, 6:26 PM CDT | Special Weather Statement | JAN | Washington | 49 min |
| May 15, 6:44 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 35 min |
| May 15, 6:56 PM CDT | Special Weather Statement | JAN | Humphreys | 34 min |
| May 15, 2:53 PM CDT | Special Weather Statement | JAN | Concordia | 37 min |
| May 15, 5:15 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.